Alert archive / Hawaii / Flash Flood Warnings in 2019
Flash Flood Warning 7, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Aug 4, 2019, 12:26 PM HST for Kauai County, Hawaii. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2019, 12:26 PM HST (22:26 UTC)
- Expired
- Aug 4, 2019, 1:54 PM HST
- In force
- 88 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 24 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 10.4 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1148 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 729 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted.
280
WGHW50 PHFO 042226
FFWHFO
HIC007-050130-
/O.NEW.PHFO.FF.W.0007.190804T2226Z-190805T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1226 PM HST Sun Aug 4 2019
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 330 PM HST.
* At 1223 PM HST, radar indicated heavy rain and thunderstorms over
Kauai. Rain was falling at a rate of 2 to 3 inches per hour. Flash
flooding is expected to begin shortly.
* Locations in the warning include but are not limited to...
Lihue, Kilauea, Anahola, Mana, Hanalei, Na Pali State Park, Omao,
Barking Sands, Wainiha, North Fork Wailua Trails, Moloaa and
Waimea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 330 PM HST if heavy rain
persists.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2202 15979
2206 15979 2216 15971 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
$$
Burke1 follow-up statement
111
WGHW70 PHFO 042354
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
154 PM HST Sun Aug 4 2019
HIC007-050003-
/O.CAN.PHFO.FF.W.0007.000000T0000Z-190805T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
154 PM HST Sun Aug 4 2019
...THE FLASH FLOOD WARNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY IS
CANCELLED...
Weather radar showed that heavy rain has ended.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2202 15979
2206 15979 2216 15971 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
$$
BurkeWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 9:58 AM HST, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 4, 9:58 AM HST, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 958 AM HST Sun Aug 4 2019 .SYNOPSIS... Light to locally moderate trade winds are expected today thanks to high pressure far northeast of the state. The weather pattern for the next few days will be highly dependent on the size, track and intensity of Tropical Cyclone Flossie. A wetter weather pattern is setting up as the moisture field associated with Flossie moves across the area from east to west. A trade wind weather pattern is forecast to make a return later in the week and on into next weekend. && .DISCUSSION... Areas of high pressure are centered far northeast and northwest of the state. This places the islands in a light to locally moderate easterly trade wind environment. A mid and upper level trough is located just to the northwest of Kauai. It's associated instability along with lingering moisture from Tropical Depression Erick has allowed for a few thunderstorms to form over Kauai. Thus a slight chance of thunderstorms are possible there today. Elsewhere, moisture embedded in the low level flow is providing for some passing showers over some windward and mauka locations, while most leeward locations are generally dry. Tropical Depression Erick, currently located several hundred miles southwest of the state, continues to move westward away from the area. The lingering impacts from Erick are higher humidity levels along with a swath of high cirrus clouds which will be moving over the west end of the state today. Tropical Cyclone Flossie is currently centered several hundred miles east of the state. Our upcoming weather pattern will be highly dependent on the size, track and intensity of Flossie as it nears the vicinity of main Hawaiian Islands. The 5 AM HST forecast for Flossie from the Central Pacific Hurricane Center has the center passing by just north of the state Monday and Tuesday. A mid and upper level trough currently centered just northwest of the state is forecast to linger over the next few days. This will keep the airmass a bit less stable than normal. The strongest winds associated with Flossie are located in the north semicircle of the system. Thus on its projected track, winds are not expected to play much of a factor in our forecast at this time. The biggest concern is the moisture field associated with the system interacting with the mid and upper level trough. Shower activity is expected to ramp up Sunday night and Monday over the east end of the chain, then spread up the island chain late Monday into Tuesday. Also instability caused by the mid and upper level trough will keep the airmass a bit on the unstable side. We may have to add the potential for thunderstorms for the Monday and Tuesday time frame under this weather scenario. A Flash Flood Watch may need to issued later today or tonight for portions of the state and the potential for heavy rains is possible across some areas. By Wednesday, the east end of the state is expected to become drier as the moisture field from Flossie moves westward. However, the global models continue to keep higher precipitable water values over the central and western end of the state. With the trough lingering just to our northwest, a continued wet weather pattern may continue across some areas. Later in the week and on into next weekend, we expect trade winds to make a return as high pressure builds in northeast of the area the the effects of Flossie pull away to the north. However the trough is forecast to linger just to our northwest. Shower activity will be highly dependent on incoming moisture availability mainly affecting windward and mauka areas. However confidence in the details that far out in the forecast is rather low at this time. && .AVIATION... An area of convection associated with TD Erick southwest of the island chain is bringing showers and a few thunderstorms to Kauai this morning. This activity may spread over the western half of the state tonight. Light turbulence associated with a jet stream over the area is expected through Monday mainly between FL300 and FL400. Mountain obscurations will be possible through the day as clouds build up over the islands, but there are not any AIRMETs in effect at this time. TC Flossie continues to approach the state from the east and will bring chances for TSRA late tonight and Monday, mainly for the Big Island. East winds will remain light into Monday. && .MARINE... Tropical Storm Flossie continues to move west toward the Hawaiian Waters and continues to weaken. Swells from Flossie will produce seas above the 10 foot Small Craft Advisory threshold in areas of the Hawaii Coastal Waters exposed to the east swells. The swells from Flossie will also produce surf near the warning level along east facing shores of the Big Island and Maui and surf above the advisory level along east facing shores of Molokai, Oahu and Kauai. Surf will remains small along others shores for the next few days. Surf along south facing shores will rise over the second half of the week as swells from the Tasman Sea arrive. A ridge north of the Hawaiian Waters state will maintain moderate to fresh trade winds today. Flossie is forecast to move into the eastern offshore waters tonight with strong east to southeast winds north of the cyclone and lighter and variable winds south of the cyclone. As Flossie dissipates moderate trade winds will spread back over the area during the second half of the week. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Warning until 6 AM HST Monday for Maui Windward West- Windward Haleakala-South Big Island-Big Island North and East. High Surf Advisory until 6 AM HST Monday for Kauai Windward-Oahu Koolau-Olomana-Molokai Windward. Small Craft Advisory until 6 AM HST Monday for Kauai Windward Waters-Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Burke AVIATION...Dye MARINE...Donaldson
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 3:36 PM HST | High Surf Warning | HFO | Kalawao | 36 hr |
| Aug 3, 3:36 PM HST | High Surf Advisory | HFO | Honolulu, Kalawao | 72 hr |
| Aug 4, 4:27 AM HST | Small Craft Advisory | HFO | 47 hr |
Nearby
Flash Flood Warnings in Hawaii, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.